Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Brother is sick from medications, please help
May 20, 2007

Dear Doctor, My brother just started on Combivir and Efavirenz 4 days ago. CD4 110, VL 115k

Eversince he started on medicine he has been complaining of nausea, cramping, body pains and extreme weakness in general.

Here are my questions: a) Should we be worried or are these side effects normal? b) Will these side effects go away with time? c) His food intake for the last 3 days has been ~60% of his regular intake. Should we be worried? Should we force him to eat more? Will eating less cause more side effects? d) What else can we do to make sure he does not give up on the medicine?

Any suggestions are eagerly awaited. The whole family is extremely anxious and worried.

Appreciate your wonderful work. God bless. K

Response from Dr. Pierone

One of the reasons that AZT (which is contained in Combivir) is not used as much anymore is because of its poor side effect profile. This agent is more likely than some of the other available medications to produce nausea, vomiting, and malaise.

Chances are that he will need to change his regimen, and it would be best if this were done sooner rather than later based on your post. Some people will have some improvement over time, but in general the side effects from AZT do not completely resolve until this medication is switched to a better one.

Recent studies have shown that Truvada is superior to Combivir, so this would be a logical switch.

Thanks for posting and best of luck to your brother.



Previous
JAMA article on virus inhibitory peptide
Next
AZT

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement